Kansas, 2017

Damaging Winds in Kansas, August 16, 2017

August 16, 2017 · NWS GID · 4 events in 2 counties and zones

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the early morning hours on this Wednesday, a strong to marginally-severe squall line tracked across this six-county North Central Kansas area, first entering Phillips and Rooks counties between 2:30-3:30 a.m. CDT and eventually exiting Jewell and Mitchell counties between 5-6 a.m. CDT. Although there were no known, ground-truth reports of wind damage, several automated airport and mesonet sensors recorded wind gusts in the 50-65 MPH range, and even a 67 MPH gust at the Phillipsburg airport. Other severe-criteria gusts included measured 62 MPH in rural northeastern Smith County and estimated 60 MPH east of Phillipsburg. Rainfall-wise, most of the area received a much-needed 0.50-1.50 during the night.

This organized linear convective system evolved/intensified from weaker convection that flared up hours earlier in the KS/CO/NE border area. In the mid-upper levels, several small-scale disturbances were passing through the region, downstream of a primary trough axis advancing out of the Central Rockies. Aiding convection intensifcation/longevity was the presence of a 30-35 knot, southerly low-level jet evident at 850 millibars. Around the time the squall line entered North Central Kansas, mesoscale analysis indicated most-unstable CAPE around 1000 J/kg and effective deep-layer wind shear around 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 15, 11:13 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 15, 11:13 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1213 AM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 326 PM CDT Tue Aug 15 2017

This has been a tricky forecast today. The mesoscale features will
impact thunderstorm evolution tonight. An outflow boundary kicked
out from thunderstorms overnight pushed south and reinforced the
boundary near the KS/NE border. Due to this, the boundary was
slower to retreat back to the north this afternoon. Around 3pm the
boundary has pushed north of Kearney and Grand Island, NE.

The short-term high-resolutions have struggled to grasp the slow
down of the boundary retreating back to the north and how this
will impact later convective evolution. The convection that has
developed just west of the area early this afternoon is expected
to stay just out of the forecast area. The trend this afternoon
with the HRRR and the 12z NAMnest is that convection will develop
along the main front further west and be slower to reach
central/south central Nebraska. Do not have a clear idea of how
this mesoscale boundary will impact thunderstorm development, but
am not surprised as of 3pm that some activity has developed along
it.

All of this being said, am still expecting the main front to push
eastward as the upper low lifts out and for this to be the main
focus for widespread convection into the evening and overnight
hours. Did slow down the eastward progression of the precipitation some
this evening into the overnight hours.

As has already occurred, any of this activity this afternoon and
evening could be strong to severe with ample instability and
marginal shear. Large hail and some damaging wind gusts are
possible. Additionally heavy rainfall could cause flooding. Have
opted not to issue a Flash Flood watch as I do not feel that
widespread flooding will occur. That is not to say that some areas
will not see a flood or flash flood warning with this activity,
especially if it trains over the same area. Only a couple of areas
have antecedent conditions that would result in a quick issuance
of a warning if heavy storms overrun the same areas as storms over
the weekend.

Currently expecting the main MCS to move into eastern
Nebraska/Kansas by the Wednesday morning hours. The upper
disturbance will not exit across the Central Plains until
Wednesday afternoon/evening and this disturbance will provide the
upper support for the chance for thunderstorms during the day
Wednesday. Instability is 1000-1500 J/kg, with 30 kts shear. Some
of these storms could be strong to marginally severe.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 326 PM CDT Tue Aug 15 2017

After this upper trough exits Wednesday night, Thursday looks dry
with highs in the 80s. This is an active period though, and the
dry period will not remain for long. A few upper waves will move
across the area through the weekend bringing additional rain
chances. These chances do not look to be as widespread as what is
expected today, but none-the-less a chance for precipitation.

The upper flow becomes more zonal to slightly southwesterly with
some weak ridging for the start of the work week. Temperatures are
generally warmer than we have seen for some time, but still only
near to slightly above normal for mid-August. Scattered
precipitation chances continue through Tuesday. See more details
on Monday below in the Eclipse section.

.ECLIPSE...

Total Solar Eclipse Monday August 21st around 1pm CDT

As Monday draws closer the forecast guidance is coming into
slightly better agreement, but confidence is still not overly high
on how the forecast for Monday will evolve. The GFS/ECMWF are in
fairly good agreement with a frontal boundary moving into the area
overnight Sunday into Monday from a passing upper wave moving
across the Northern Plains. They show this boundary stalling out
and being a potential focus for precipitation potential later in
the day Monday. With this, confidence on a cloud forecast is low,
but there could be at least some higher clouds around during the
day. Continue to watch this forecast as the time period nears.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1209 AM CDT Wed Aug 16 2017

Thunderstorms will continue across the KGRI terminal for a few
hours yet, and another line of thunderstorms will move into the
KEAR terminal in the next couple of hours. Some thunderstorms will
remain in the area through much of the day, before moving out this
afternoon and evening.

&&

.CLIMATE...
Issued at 326 PM CDT Tue Aug 15 2017

.Grand Island falls 1 DAY SHORT of tying the record for
"Consecutive July-August days without exceeding 85 degrees"..

A warm front lifting north this afternoon allowed Grand Island
airport to exceed 85 degrees for the first time since July 25th,
thus ending a 20-day streak of high temperatures 85 degrees-or-
cooler which lasted from July 26th-Aug. 14th. Because both July-Aug
are the warmest two months of the calendar year on average, with
normal/average highs ranging mainly 84-88 degrees, this streak was
actually quite noteworthy despite falling just short of the record.

Details of the current records for Grand Island follow:

* Top-4 Longest July-August streaks without exceeding 85 degrees *

- Grand Island (records include 121 years):
21 days...Aug. 11-31, 1964
20 days...July 26-Aug. 14, 2017 (ENDED TODAY)
18 days...July 11-28, 1993
16 days...July 8-23, 1992

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
CLIMATE...Pfannkuch
Hazardous weather outlook, Aug 15, 11:27 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1227 AM CDT Wed Aug 16 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1227 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong thunderstorms are expected to continue through the night.
The strongest storms could have small hail and wind gusts to
around 50 mph. Heavy rain is possible which may cause flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances persist early Wednesday and again Wednesday
afternoon as a upper disturbance moves across the area.

Outside of Wednesday there are multiple chances for precipitation
through the weekend and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 15, 11:41 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
1241 AM CDT WED AUG 16 2017

NEZ060-072-082-160645-
Dawson NE-Gosper NE-Furnas NE-
1241 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...DAWSON AND FURNAS
COUNTIES UNTIL 145 AM CDT...

At 1241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Callaway to 13 miles west
of Oconto to near Gothenburg to near Moorefield to Indianola.
Movement was east at 30 mph.

Wind gusts of 40 to 50 mph and some isolated pockets of pea sized
hail will be possible with these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford, Bertrand,
Elwood, Beaver City, Overton, Sumner, Holbrook, Edison, Eddyville,
Wilsonville, Smithfield, Hendley, Hollinger, Willow Island and
Johnson Lake.

This includes Interstate 80 between mile markers 208 and 244.

LAT...LON 4100 10023 4105 10017 4105 9944 4097 9944
      4076 9951 4068 9964 4000 9963 4000 10019
      4035 10020 4035 10010 4044 10009 4044 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0541Z 287DEG 25KT 4139 10001 4111 10002 4089 10026
4066 10041 4021 10041

Rossi
Special weather statement, Aug 16, 12:39 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
139 AM CDT WED AUG 16 2017

NEZ060-061-072-073-082-083-160745-
Buffalo NE-Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
139 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...GOSPER...BUFFALO...
EASTERN DAWSON...FURNAS AND WESTERN HARLAN COUNTIES UNTIL 245 AM
CDT...

At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sumner to Overton to near Johnson Lake to
10 miles north of Holbrook to 6 miles northwest of Hendley to 6 miles
south of Wilsonville. Movement was east at 30 mph.

Winds of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Holdrege, Ravenna, Arapahoe, Elm Creek, Oxford, Bertrand, Elwood,
Beaver City, Overton, Odessa, Orleans, Loomis, Pleasanton, Amherst,
Sumner, Holbrook, Stamford, Riverdale, Miller and Edison.

This includes Interstate 80 between mile markers 242 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4017 10014 4035 10014 4035 10010 4044 10009
      4044 9998 4056 9998 4064 9988 4073 9962
      4105 9955 4105 9891 4085 9895 4071 9914
      4054 9928 4001 9940 4000 10019
TIME...MOT...LOC 0638Z 255DEG 26KT 4103 9946 4075 9953 4066 9979 4046
10004 4020 10005 4002 10011

JCB
Local storm report, Aug 16, 12:49 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
149 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     FLASH FLOOD      1 ENE AURORA            40.87N 97.98W
08/16/2017                   HAMILTON           NE   LAW ENFORCEMENT

            STREETS IN AURORA ARE FLOODING. HIGHWAY 34 A
            MILE EAST OF AURORA HAS WATER OVER THE ROAD.
            EGRESS WINDOWS IN TOWN ARE GIVING WAY.

&&
Local storm report, Aug 16, 12:52 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
152 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     TSTM WND GST     CAMBRIDGE               40.28N 100.16W
08/16/2017  E60 MPH          FURNAS             NE   STORM CHASER

            WINDS ONGOING AT TIME OF CALL.

&&
Special weather statement, Aug 16, 1:33 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Hastings NE
233 AM CDT WED AUG 16 2017

NEZ039-040-046-047-061-062-073>075-160830-
Buffalo NE-Adams NE-Valley NE-Howard NE-Hall NE-Phelps NE-Greeley NE-
Kearney NE-Sherman NE-
233 AM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...NORTHERN PHELPS...
NORTHWESTERN ADAMS...NORTHERN KEARNEY...VALLEY...BUFFALO...SHERMAN...
HOWARD AND HALL COUNTIES UNTIL 330 AM CDT...

At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to 6 miles southwest of North Loup
to near Ravenna to near Riverdale to near Axtell. Movement was east
at 25 mph.

Half inch hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Island, Kearney, Ord, Greeley, St. Paul, Gibbon, Ravenna, Wood
River, Shelton, Loup City, Elm Creek, Kenesaw, Cairo, Alda, Odessa,
Spalding, Pleasanton, Scotia, Arcadia and Dannebrog.

This includes Interstate 80 between mile markers 255 and 311.

LAT...LON 4127 9828 4104 9832 4069 9843 4056 9857
      4055 9955 4068 9945 4067 9942 4070 9943
      4083 9933 4105 9926 4105 9921 4122 9921
      4174 9904 4174 9829
TIME...MOT...LOC 0732Z 276DEG 21KT 4184 9872 4141 9883 4108 9890 4079
9906 4056 9917

Rossi
Local storm report, Aug 16, 2:04 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
304 AM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 AM     FLASH FLOOD      OSCEOLA                 41.18N 97.55W
08/16/2017                   POLK               NE   LAW ENFORCEMENT

            STREET FLOODING IN OSCEOLA. SOME COUNTY
            ROADS AROUND OSCEOLA ARE UNDER WATER. A
            COUPLE LOCATIONS ALONG HIGHWAY 92 ALSO HAVE
            WATER OVER THE ROADS.

&&

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
August 16, 2:10 AM CST
Where
Phillips County, Phillipsburg Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

Thunderstorm Wind, Phillips

When
August 16, 2:19 AM CST
Where
Phillips County, Phillipsburg Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

Thunderstorm Wind, Phillips

When
August 16, 2:25 AM CST
Where
Phillips County, 6 mi E of Phillipsburg
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
39.750, -99.207

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Smith

When
August 16, 2:55 AM CST
Where
Smith County, 2.14 mi NNE of Cora
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.910, -98.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720251, 720252, 720253, 720263.